Tornadoes · United States · Florida · 2008
EF0 tornado, Sebring Arpt, Florida, July 1, 2008
This EF0 tornado ran 0.4 miles across Highlands County on July 1, 2008, touching down at 3:58 PM EDT and reaching 10 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 1, 2008
- Touchdown
- 3:58 PM EDT (19:58 UTC)
- Lifted
- 4:01 PM EDT (20:01 UTC)
- On the ground
- 3 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Highlands County
- Touchdown point
- 27.440, -81.325
- Lift-off point
- 27.439, -81.332
- Record number
- 0807011358-01
What the Weather Service recorded
High pressure was ridging across central Florida from the Atlantic. The light winds in place allowed for an afternoon sea breeze to form near the coast each day and push inland, eventually colliding with the east coast sea breeze. Thunderstorms developed along these and outflow boundaries and produced large hail and damaging wind gusts.
Several homes received minor carport and awning damage, several trees and power lines were blown down, and debris damaged 3 vehicles in the Spring Lake area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Jul 1, 1:14 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 1, 1:14 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 114 PM EDT TUE JUL 1 2008 .DISCUSSION...ANOTHER AFTERNOON AND EARLY EVENING OF WIDE SPREAD SHOWERS AND THUNDERSTORM ACTIVITY OVER THE AREA...ALTHOUGH THIS TIME MUCH OF THE ACTION TOOK PLACE SOUTH OF THE NATURE COAST COUNTIES. AT 830 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN RUSKIN WAS SHOWING ONGOING THUNDERSTORMS NEAR RUSKIN...SUN CITY CENTER..BOYETTE AND GIBSONTON. THIS ACTIVITY WAS ASSOCIATED WITH A WESTERLY MOVING OUTFLOW BOUNDARY WHICH COLLIDED WITH THE REMNANT ONSHORE FLOW TO PRODUCE A LINE OF CONVECTION WHICH IS SLOWLY SPREADING NORTH FROM MANATEE COUNTY AND INTO SOUTHERN HILLSBOROUGH. THERE ARE STILL ADDITIONAL OUTFLOW BOUNDARIES SCATTERED OVER THE AREA AND SOME ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT...BUT PROBABLY NOT AS STRONG. AS POINTED OUT IN THE PREVIOUS AFD DISCUSSION...STORMS DEVELOPING IN THE EARLY AFTERNOON HOURS WERE FOLLOWING THE PREDOMINANT SOUTHWESTERLY FLOW AND RIDING ALONG OUTFLOW BOUNDARIES HEADING INTO THE INTERIOR COUNTIES AND THE EAST COAST. HOWEVER...AS THE STRONGEST CLUSTERS COLLAPSED...AN ARRAY OF OUTFLOW BOUNDARIES WERE SPREADING OVER THE ENTIRE AREA WITH SEVERAL STRONG OUTFLOWS RACING BACK WESTWARD AND INTO OUR AREA THROUGH THE LATE AFTERNOON AND EVENING HOURS. BUT AS THESE OUTFLOWS DISSIPATE THE SOUTHWESTERLY FLOW SHOULD AGAIN BECOME THE MAIN STEERING MECHANISM FOR WHATEVER STORMS MAY FORM THROUGH THE REST OF THE EVENING AND PUSH THEM BACK TO THE EAST. 00Z TBW SOUNDING DATA DEPICTS A MORE STABLE ATMOSPHERE WITH LIS OF -3...CAPE OF AROUND 1000 AND SLIGHTLY LOWER PWS THAN IN PREVIOUS SOUNDINGS...AROUND 1.5 INCHES. BUT WITH ABUNDANT LOW LEVEL MOISTURE LINGERING AROUND THE AREA AND ONGOING CONVECTION OVER THE COASTAL WATERS BEING PUSHED BACK INLAND BY THE SOUTHWESTERLY FLOW...WILL KEEP 40 POPS OVERNIGHT. NO SIGNIFICANT CHANGES TO CURRENT FORECAST PACKAGE ARE REQUIRED AT THIS TIME. .PREVIOUS SYNOPSIS... .SYNOPSIS. ..MUCH OF THE EASTERN U.S. IS DOMINATED BY AN UPPER TROUGH/NEARLY CLOSED LOW CENTERED ROUGHLY OVER THE APPALACHIANS. AT THE SURFACE...A FRONT IS AHEAD OF THIS TROUGH AND STRETCHED OUT WEST TO EAST ACROSS NORTH FLORIDA. OTHERWISE HAVE A SURFACE RIDGE AXIS SOUTHEAST OF THE STATE...NOT PROVIDING MUCH IN THE WAY OF A SURFACE BACKGROUND FLOW. && .AVIATION...ANOTHER HOUR OR TWO OF WIDELY SCAT TSTMS WITH MVFR CONDITIONS...THEN VFR SHOULD PREVAIL OVERNIGHT. WITH LITTLE CHANGE IN PATTERN...EXPECTING A REPEAT TOMORROW...WITH VFR CONDITIONS IN THE MORNING GIVING WAY TO LATE MORNING THROUGH AFTERNOON TSTM ACTIVITY AND ASSOC MVFR/IFR CONDITIONS. && .MARINE...WINDS AND SEAS SHOULD REMAIN BELOW HIGHLIGHT CRITERIA EXCEPT IN THE VICINITY OF THUNDERSTORMS WHICH WILL BRING BRIEF PERIODS OF ROUGH SEAS AND GUSTY WINDS. && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && DISCUSSION...REYNES AVIATION....PETRO
Hazardous weather outlook, Jul 1, 5:27 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 527 AM EDT TUE JUL 1 2008 FLZ039-042-043-048>052-055>057-060>062-065-011500- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 527 AM EDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... NUMEROUS THUNDERSTORMS WILL DEVELOP LATER THIS MORNING AND THROUGH THE AFTERNOON AS THE MOIST ATMOSPHERE IN PLACE COMBINES WITH DAYTIME HEATING...SEA BREEZE AND OUTFLOW BOUNDARIES...AND UPPER ENERGY MOVING OVER THE AREA. STRONGER STORMS WILL PRODUCE GUSTY WINDS AND SMALL HAIL ALONG WITH FREQUENT DEADLY LIGHTNING AND LOCALLY HEAVY RAINS CAUSING MINOR FLOODING. A FEW SEVERE STORMS WILL ALSO BE POSSIBLE PRODUCING LARGE HAIL AND DAMAGING WINDS. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. ...WATERSPOUT IMPACT... BOATERS SHOULD REMAIN VIGILANT TO ANY APPROACHING THUNDERSTORM WHICH COULD PRODUCE WATERSPOUTS WITH LITTLE OR NO ADVANCED WARNING...GUSTY WINDS AND FREQUENT DEADLY CLOUD TO WATER LIGHTNING. IF CAUGHT AT SEA...GO BELOW DECK AND REMAIN SHELTERED UNTIL THE STORM HAS PASSED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...THUNDERSTORM IMPACT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING AS THE RIDGE AXIS LIFTS NORTH OF THE AREA AND MORE TYPICAL DIURNAL AND SEA BREEZE DRIVEN THUNDERSTORM DEVELOPMENT RETURNS. SCATTERED THUNDERSTORMS WILL THEN OCCUR EACH AFTERNOON AND EARLY EVENING FOR THURSDAY THROUGH MONDAY AS HIGH PRESSURE CONTINUES TO RIDGE ACROSS THE AREA AND HEATING AND SEA BREEZE BOUNDARIES COMBINE. LOCALLY HEAVY RAINS...FREQUENT DEADLY LIGHTNING...SMALL HAIL AND GUSTY WINDS WILL OCCUR WITH THE STRONGER STORMS. ISOLATED SEVERE STORMS MAY ALSO BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. COLSON
In the hours before
Special weather statement, Jul 1, 2:24 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 224 PM EDT TUE JUL 1 2008 FLZ055-060-011915- MANATEE-SARASOTA- 224 PM EDT TUE JUL 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SARASOTA AND SOUTHERN MANATEE COUNTY... A THUNDERSTORM...MOVING NORTHEAST AT 7 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING HIDDEN RIVER AND MYAKKA CITY...UNTIL 315 PM EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. REYNES
Special weather statement, Jul 1, 2:34 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 234 PM EDT TUE JUL 1 2008 FLZ049-051-011930- HILLSBOROUGH-PASCO- 234 PM EDT TUE JUL 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN HILLSBOROUGH AND SOUTHEASTERN PASCO COUNTY... A THUNDERSTORM...MOVING EAST AT 8 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING WESLEY CHAPEL...HILLSBOROUGH RIVER STATE AND ZEPHYRHILLS...UNTIL 330 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. REYNES
Special weather statement, Jul 1, 2:37 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 237 PM EDT TUE JUL 1 2008 FLZ052-056-011915- HARDEE-POLK- 237 PM EDT TUE JUL 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN HARDEE AND SOUTHWEST POLK COUNTY THROUGH 315 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FORT GREEN TO 2 MILES NORTH OF MYAKKA HEAD...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORMS WILL AFFECT FORT GREEN...UNTIL 315 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. EO
Local storm report, Jul 1, 2:42 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 4 S WESLEY CHAPEL 28.18N 82.33W
07/01/2008 E0.88 INCH PASCO FL PUBLIC
NICKEL SIZE HAIL FOR 5 MINUTES.
&&
17Special weather statement, Jul 1, 3:17 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 317 PM EDT TUE JUL 1 2008 FLZ043-049-051-052-012015- POLK-SUMTER-HILLSBOROUGH-PASCO- 317 PM EDT TUE JUL 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HILLSBOROUGH... EXTREME SOUTHEAST PASCO AND NORTHWESTERN POLK COUNTY... A LINE OF THUNDERSTORMS...MOVING EAST AT 10 MPH...WILL AFFECT THE MENTIONED ARE INCLUDING...THONOTOSASSA...HILLSBOROUGH RIVER STATE...TEMPLE TERRACE...THE GREEN SWAMP...WITHLA AND WINSTON...UNTIL 415 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN ESPECIALLY ALONG INTERSTATE 75 AND INTERSTATE 4...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. REYNES
Special weather statement, Jul 1, 3:18 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 318 PM EDT TUE JUL 1 2008 FLZ052-055>057-060-061-012015- DE SOTO-HARDEE-HIGHLANDS-POLK-MANATEE-SARASOTA- 318 PM EDT TUE JUL 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL FLORIDA THROUGH 415 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FORT MEADE TO FORT OGDEN. ADDITIONAL THUNDERSTORMS WERE DEVELOPING JUST SOUTHEAST OF SEBRING. MOVEMENT WAS EAST AT 12 MPH. THE THUNDERSTORMS WILL AFFECT ONA...LILY...FORT OGDEN AND FORT GREEN...UNTIL 415 PM EDT. GUSTY WINDS OF 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS POSSIBLE. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. EO
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Tampa Bay, FL (KTBW), 12:00Z
8.0 hours before the tornado, 110 km from the path. July 1, 2008.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -70 J/kg
- Surface CAPE
- 20 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Sebring (SEF), 2 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2008 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.